Supraventricutar tachydysrhythmias

By | 2013-08-04

Sinus tachycardia (heart rates greater than 160-180 bpm in the dog and 240 bpm in the cat respectively) can occur in response to pain> fright, fever, anaemia, circulatory shock and hyperthyroidism, all states where sympathetic tone to the heart increases and as a result, the rate of impulse generation and conduction is enhanced. Drugs such as levothyroxine and bronchodilators such as terbutaline, if given in excess, may produce sinus tachycardia as a side effect. Treatment of the underlying condition (or cessation of the offending drug) will be sufficient, in most cases, to reduce the heart rate and drug therapy is not usually necessary.

Supraventricular tachydysrhythmias develop, most commonly, in animals where there is stretch of the atria (particularly the left atrium), for example, in dogs with dilated cardiomyopathy or mitral valvular insufficiency, and in cats with hypertrophic cardiomyopathy. Some congenital defects such as mitral and tricuspid dysplasia, patent ductus arteriosus and ventricular septal defect, which lead to atrial stretch, are also associated with supraveniricular tachydysrhythmias. The larger the normal heart size of the animal, the more readily supraventricular arrhythmias (particularly atrial fibrillation) will be supported. Indeed, a recent survey has shown that in Irish wolfhounds the incidence of atrial fibrillation is about 10% in apparently healthy animals. Size, however, does not appear to be the only factor involved as the same survey found no cases of atrial fibrillation in normal Old English mastiffs.

Management of supraventricular tachydysrhythmias

Most commonly, paroxysmal or sustained atrial tachydysrhythmias (usually atrial fibrillation) are associated with animals showing signs of congestive heart failure. Management of these arrhythmias should be part of the treatment of the heart failure since an uncontrolled heart rate will lead to severe compromise of cardiac function. Digoxin is the drug of choice in the management of these cases (with the exception of re-entrant supraventricular tachycardia occurring in animals with ventricular pre-excuation syndrome, where it is contraindicated) since it is the only drug currently available which slows conduction through the AV node without reducing myocardial contractility. This is particularly important in animals with poor systolic function as is the case in dilated cardiomyopathy. In severe cases of congestive heart failure due to dilated cardiomyopathy, it may be desirable to give a more effective positive inotrope, such as dobutamine. Dobutamine, however, will tend to increase conduction through the atrioventricular node, thus accelerating the ventricular response rate in atrial fibrillation. Concurrent treatment with digoxin will tend to reduce the ventricular response rate. If possiblel slow digitalization is recommended (see earlier for dose rates). High loading doses are dangerous, particularly in dogs which are hypoxic and have poor myocardial contractility.

Digoxin will not convert atrial arrhythmias into sinus rhythm but reduces the significance of the arrhythmia by slowing the ventricular response. The ideal ventricular rate which should be aimed for in the management of atrial arrhythmias has not been determined for the dog or cat. Most cardiologists would suggest that rates in excess of 160 bpm in the dog under examination conditions are too high. Some suggest training the owners to record the heart rate at home using a stethoscope and suggest a target: rate of between 70 and 110 bpm in the dog and 80-140 bpm in the cat. Such heart rates can rarely be achieved by the use of digoxin alone. Measurement of serum digoxin levels should be made after 5 days on maintenance therapy to ensure that the therapeutic serum concentration of digoxin has been achieved but not exceeded. Additional drug therapy may then be instituted in an attempt to reduce the heart rate further

The second drug recommended for use in atrial arrhythmias is diltiazem (0.5 mg kg-1 three times daily for dogs, twice daily for cats). Diltiazem is a calcium channel blocker which has effects on both cardiac and vascular smooth muscle. Conduction of electrical impulses through the atrioventricular node relies on slow calcium channels and diltiazem slows conduction through the atrioventricular node. It has the potential to reduce cardiac muscle contractility, which partly depends on calcium entry during the cardiac action potential. Diltiazem is thought to have less of a negative inotropic effect when compared with verapamil, possibly because it also reduces afterload whereas verapamil is less effective in this respect. Both verapamil and diltiazem reduce the excretion of digoxin which may necessitate a reduction in the dose of digoxin if combined with a calcium channel blocker. Calcium channel blockers are the drugs of choice in the management of re-entrant supraventricular tachycardia in animals with ventricular pre-excitation syndrome. Conversion of atrial arrhythmias into a normal sinus rhythm has been reported following the use of calcium channel blockers (Johnson, 1984)+ The conversion is short-lived in animals with underlying cardiac disease unless therapy is maintained. The arterial vasodilator properties of diltiazem will also reduce afterload and enhance coronary blood flow during diastole.

Beta-adrenoceptor antagonists can also be used to reduce the ventricular response rate in cases of supraventricular tachydysrhythmia. Propranolol is a non-selective beta-adrenoceptor antagonist which can be used for this purpose at an oral dose rate of 0.5-1 mg kg-1 twice or three times daily. The negative inotropic effect of propranolol will be particularly marked in animals relying on sympathetic drive to compensate for poor myocardial contractility. Beta-blockers, therefore, should be used with caution in any animal with signs of congestive heart failure, particularly when poor systolic function is likely to be the underlying cause. Cardioselective beta-blockers have been produced, with the main advantage that they show less tendency, compared with propranolol, to precipitate asthmatic attacks by blocking the protective bronchodilator effect of circulating adrenaline. Dose rates are available for drugs such as atenolol and metoprolol but we currently lack experience with the use of such drugs in veterinary medicine.

It should be remembered that digoxin, calcium channel blockers and beta-blockers all decrease conduction through the atrioventricular node via different mechanisms and so will have a synergistic effect when administered together. When introducing a second drug, close monitoring of the patient is necessary to ensure that excessive reduction in the heart rate does not occur Recently, adenosine has been used in human medicine to convert unstable supraventricular tachycardia into sinus rhythm and the development of drugs with favourable pharmacokinctics which are selective for cardiac adenosine receptors may, in the future, add to the therapeutic alternatives available for the management of supraventricular tachydysrhythmias.

With atrial tachydvsrhythmias of sudden onset following surgery or trauma, where there is no sign of cardiomegaly or congestive heart failure, it may be reasonable to attempt to convert the rhythm into normal sinus rhythm. This can be attempted by the use of quinidine or diltiazem. Quinidine has antimuscarinic properties and so may increase the ventricular rate initially before converting the rhythm back into sinus rhythm. For this reason, it is recommended to digitalize the animal before attempting conversion with quinidine. When administering quinidine with digoxin, it should be remembered that quinidine displaces digoxin from skeletal muscle binding sites so raising the serum concentration of digoxin. A 50% reduction in the digoxin dose is recommended under these circumstances.

Animals (usually large breed dogs) with atrial fibrillation where the ventricular response rate is relatively slow (<150 bpm) and where there is no evidence of heart failure are likely to develop problems eventually. When they are not showing clinical signs it is reasonable to follow them and give no therapy, particularly as the optimum heart rate for a dog with atrial fibrillation has not been established.